Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Mar 30, 1998, 12:14 AM EST for Mackinac County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 12:14 AM EST (05:14 UTC)
- Expired
- Mar 30, 1998, 12:45 AM EST
- In force
- 31 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Mackinac County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 622 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 300514 RRA SVRAPN MIC097-300545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1214 AM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 1245 AM EST * AT 1212 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CURTIS MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURTIS AT 1220 AM EST DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD SEEK SHELTER I N A STURDY BUILDING AWAY FROM WINDOWS. TES/CAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:02 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 29, 10:02 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1002 PM EST SUN MAR 29 1998 00Z SFC ANALYSIS SHOWS LOW PRESSURE OVER SOUTHERN MINNESOTA...WITH A WARM FRONT EAST FROM THE LOW INTO CENTRAL WISCONSIN AND CENTRAL LOWER MICHIGAN. ALL SHRA/TSRA HAVE LIFTED OUT OF NRN LWR...HOWEVER ACTIVITY CONTINUES ACROSS ERN UPR. STRONG TO SEVERE STORMS ACROSS CEN/NRN WI AND WRN UPR ARE MOVING TO THE NORTHEAST AND PRESENT NO THREAT TO THE CWA AT THIS TIME. GRIDDED THICKNESS PATTERN SHOWS A POTENTIAL FOR A SLIGHT EASTWARD DEFLECTION OF THESE STORMS FROM THEIR CURRENT TRACK HOWEVER. 00Z APX SOUNDING SHOWS A SLIGHT CAP JUST ABOVE 850 MB... AS WELL AS A NEARLY ISOTHERMAL BOUNDARY LAYER... WHICH IS OVERCOMING THE FORCING FROM THE NORTHWARD MOVING WARM FRONT. GRIDDED DATA INDICATES BEST FORCING REMAINING TO THE NORTH AND WEST IN THE TORNADO WATCH AREA. AM INCLINED TO REMOVE ALL MENTION OF PRECIP FOR THE OVERNIGHT PERIOD ACROSS NRN LWR. WILL LEAVE SKIES HERE MOSTLY CLOUDY AS BLOWOFF FROM THE WISCONSIN STORMS STREAMS ACROSS THE REGION. WILL LEAVE CHANCE POPS IN FOR ERN UPR AS ACTIVITY BEGINS TO DIE DOWN. TEMPS ARE BEING TRICKY TONIGHT...LK HURON SHORELINE HAS COOLED CONSIDERABLY TO AROUND 40 DEGREES....DO NOT FEEL THEY WILL DROP MUCH LOWER TONIGHT AND WILL ADJUST LOWS ACCORDINGLY. THERE IS A WIDE TEMPERATURE RANGE ACROSS THE NW LWR ZONE. SOME OF THE WARMER SITES IN THIS AREA HAVE LOST SOME CLOUD COVER...AND FEEL THAT THEY WILL COOL OFF ENOUGH TO APPROACH THE CURRENT RANGE IN THE MID TO UPPER 40S. ALSO PLAN ON DROPPING ERN UPR A TAD...WILL LOOK AT 03Z OBS BEFORE MAKING FINAL CHANGES. OX
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:51 PM EST | Severe Thunderstorm Warning | APX | Oscoda | 49 min |
| Mar 30, 1:57 PM EST | Severe Thunderstorm Warning | APX | Arenac | 48 min |
| Mar 30, 2:13 PM EST | Severe Thunderstorm Warning | APX | Alcona | 47 min |
| Mar 30, 3:20 PM EST | Severe Thunderstorm Warning | APX | Roscommon | 35 min |
| Mar 30, 3:47 PM EST | Severe Thunderstorm Warning | APX | Ogemaw | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.